Kentucky, 2025

Hail and Damaging Winds in Kentucky, May 8, 2025

May 8, 2025 · NWS JKL · 55 events in 15 counties and zones

A cold front was tracking southeast towards Kentucky during the early morning hours of Thursday, May 8th. But by the time it got into the state, it began to stall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
$6,000
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front was tracking southeast towards Kentucky during the early morning hours of Thursday, May 8th. But by the time it got into the state, it began to stall. It remained stalled, with a spot low across western Kentucky, for much of the day. It wasn't until about 0Z that WPC analyzed it starting to sink back southward again, quickly reaching the TN border just a few hours later, where it continued to sink into the overnight. A upper level low and shortwave were also moving through the state during this time, amplifying the instability and lift in the warm sector - which is where eastern Kentucky was located. Hail seemed to be the most common mode of severe weather, not just in Kentucky but in sourrounding states to our south and east, with several 2 inch stones reported in eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 7, 11:57 PM EST, 5 hours 18 minutes earlier. Its key messages:

  • The periodic potential for showers and thunderstorms continue into next week, with chances peaking Thursday afternoon and Monday into Tuesday.
  • Some of thunderstorms on Thursday afternoon and evening, mainly south of the Mtn Pkwy, could be strong to severe with gusty to damaging wind gusts, hail, and heavy rain possible.
  • Temperatures will average near normal into the upcoming weekend.
Area forecast discussion, May 7, 11:57 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1257 AM EDT Thu May 8 2025

.KEY MESSAGES...

- The periodic potential for showers and thunderstorms continue
  into next week, with chances peaking Thursday afternoon and
  Monday into Tuesday.

- Some of thunderstorms on Thursday afternoon and evening, mainly
  south of the Mtn Pkwy, could be strong to severe with gusty to
  damaging wind gusts, hail, and heavy rain possible.

- Temperatures will average near normal into the upcoming
  weekend.

&&

.UPDATE...
Issued at 1156 PM EDT WED MAY 7 2025

A quick little evening update to account for the showers that have
developed across the area. Also, incorporated the latest surface
obs into the grids. Late evening text and radio products have been
updated to reflected the changes. Grids have been saved and sent.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 350 PM EDT WED MAY 7 2025

As of mid afternoon, an upper level ridge extended from the
southwestern Gulf of Mexico to the Bahamas. A closed low over the
Northeast/St Lawrence Valley continues to gradually depart further
to the north and east, while there is another closed low in
portions of the Plains/Central Conus with upper ridging extending
from the eastern Pacific to portions of the Rockies to Northern
Plains. A 500 mb trough extends from portions of Quebec to the
Great Lakes. Shortwave upper level ridging continues to shift
northeast of the Commonwealth, while a shortwave trough was
working across portions of the OH Valley to Southern Appalachians.
Additional disturbances/shortwaves were upstream in southwest
flow with one extending from the upper low across AR to the Lower
MS Valley. Moisture continues to increase from the south and
southwest as the ridging departs with PW recently analyzed from
near 0.7 inches in far southeastern KY to near 1.1 inches near the
TN border. A moisture gradient and some denser clouds are present
across the southern portions of the CWA at present with light
showers and sprinkles occurring with it.

This evening into Thursday, the upper level low in the Central
Conus is expected to gradually open up and interact with the
trough over Canada as it progress to the east and to the Central
and eastern Great Lakes. The axis of upper level troughing should
still remain from the St Lawrence Valley to the OH Valley to
portions of the Southern Plains at the end of the period late
Thursday night. A cold front in advance of the upper troughing is
expected to move into the Northeast Conus to mid Atlantic to mid
MS Valley by late tonight and then southeast and into eastern KY
on Thursday afternoon and then southeast of eastern KY on Thursday
night.

This evening and tonight, moisture will continue to increase and
with a lead shortwave or two crossing the area, convection will
remain possible at times. PW per the 12Z HREF mean is forecast to
increase to the 0.9 to 1.2 inch range by late this evening and
into the overnight. Following the light showers and sprinkles
transitioning across the southern parts of the region late this
afternoon/early this evening, guidance generally has greater
coverage of convection during the evening and into the overnight.
MUCAPE increases to a few hundred J/kg through the evening and
into the overnight across southern locations and isolated thunder
will be possible. A general lull in convection is anticipated
into Thursday morning.

As the day progresses on Thursday, guidance has MLCAPE increasing
to around 700 to 1500 J/kg with MUCAPE peaking in roughly the
900 to 2000 J/kg range per 12Z HREF. Bulks hear should range from
roughly 30KT north to 40KT south. Given some recovery following
morning clouds and possible convection, low level lapse rates
should increase to at least 7 to 8C/km with mid level lapse rates
at least nearing 6.5C to 7C/km before initiation. Several CAMS
have some UH swaths across mainly southern portions of the area,
though there is variability from run to run. 12Z HREF
probabilities also were a maximum in the south. SPC has placed
southern portions of the area in a slight risk for severe
thunderstorms for Thursday afternoon and evening with a marginal
risk as far north as near the Mountain Parkway. Wind may be the
primary threat, though with some rotating updrafts possible and
the potential for freezing levels near 10kft agl or lower per 12Z
HREF mean forecast soundings, hail is also possible. Any storms
will also have some heavy rain rates as well. Models do also vary
with timing of the threat, with the 18Z HRRR having trended a bit
later. With uncertainty on how quickly recovery happens behind
overnight activity as well uncertainty as to how early in the
afternoon any robust convection may occur is low. The potential is
highlighted in the HWO and in social media posts.

Chances for convection, and especially thunder, will decrease by
late Thursday evening into Thursday night as the front moves
south, but with the upper trough axis likely near or across
portions of eastern KY, chances will linger for much of the area
through the night.

.LONG TERM...(Friday through Wednesday)
Issued at 609 PM EDT WED MAY 7 2025

A surface cold front will be departing to our south early Friday,
while an upper trough over the area continues its slow south
southeastward trek. A few lingering showers associated with these
features might be found over our southern and southeastern
counties as we move into the day, but they will be waning and on
the way out. Surface ridging settling south from the Great Lakes
over the Midwest will send us a cooler and much drier air mass
with decreasing clouds through the day. This will set us up for
chilly temperatures for this time of year on Friday and Saturday
nights, with the coldest valleys possibly slipping below 40.

The aforementioned upper trough will feature a closed low near the
lower Great Lakes early on Friday. This will get picked up and
ushered out to the northeast by another progressive northern
stream trough as we move into the weekend. This will leave a piece
of the original upper trough to drop to the lower Mississippi
Valley, pinching off another closed low. It is expected to become
cut off, or nearly cut off, from the northern stream flow from
whence it originated. These lows often have a tendency to be
difficult for models to handle, especially in terms of when they
will begin to open up and get absorbed back into the flow and
move. However, the ECMWF and GFS continue in reasonable agreement
not only model to model, but now also run to run. That being the
case, forecast confidence is a bit higher than yesterday. Precip
from this system could begin to show up from the southwest late in
the weekend, but is most favored from late Monday into Tuesday,
at which time likely POPs have been introduced into the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1257 AM EDT THU MAY 8 2025

Currently all TAF sites are VFR minus KSME which has started to
fall into MVFR but the remaining terminals are VFR and will remain
VFR over the next couple of hours. Widespread development of fog
is expected leading all terminals to fall into categorical MVFR
and IFR and even possibly as low as LIFR within the next two to
three hours. Also, a few passing showers may move through the
area overnight as well. Terminals will remain in lowered
categories through around 12Z/Thursday before the fog burns off.
However, as a frontal boundary approaches from the northwest, CIGS
will lower toward low-end VFR/upper-end MVFR with increasing
chances of showers and storms that'll prevail from 18Z through
around 03Z Friday. Little improvement in category is expected as
MVFR to IFR CIGS and fog development is likely for the last couple
of hours of the period. Finally, winds will be light and variable
through the TAF window.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...VORST
SHORT TERM...JP
LONG TERM...HAL
AVIATION...VORST
Hazardous weather outlook, May 7, 11:12 PM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1212 AM EDT Thu May 8 2025

KYZ044-050>052-058>060-104-106>115-118>120-091200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Letcher-Martin-Pike-
1212 AM EDT Thu May 8 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a possibility of thunderstorms Thursday afternoon and
evening. Some of these thunderstorms could bring hail and strong
wind. Thunderstorms are also possible Monday through Tuesday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ068-069-079-080-083>088-116-117-091200-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-
Harlan-Clay-Leslie-
1212 AM EDT Thu May 8 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a possibility of thunderstorms Thursday afternoon and
evening. Some of these thunderstorms could produce large hail,
damaging wind, and heavy rainfall. Thunderstorms are also possible
Monday through Tuesday, mainly during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JP/HAL/VORST

The radar

The Jackson,KY radar (KJKL), 103 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

51 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Rockcastle

When
May 8, 5:15 AM EST
Where
Rockcastle County, 1.64 mi ESE of Ottawa
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.359, -84.444

Lightning was reported to have struck a residence located at the 490 block of Ottawa Church Road (KY-1650) in the community of Broadhead.

Hail, Laurel

When
May 8, 2:50 PM EST
Where
Laurel County, 0.24 mi S of Maplesville
Measured
1.5 in hail
Reported by
Public
Coordinates
37.147, -84.031

A picture shows multiple hailstones compared with a penny on the NE side of London, near the Maplesville community. The largest stones were at least double the size of the penny.

Hail, Knox

When
May 8, 3:03 PM EST
Where
Knox County, 0.58 mi NNE of Trosper
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.788, -83.817

A social media report showed pictures of at least egg-sized hail in the community of Trosper around 4pm. The hail reportedly broke windshields in the area.

Hail, Bell

When
May 8, 3:03 PM EST
Where
Bell County, 0.13 mi NNE of Tinsley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.782, -83.769

A trained spotter reported half dollar sized hail at the intersection of East Jellico Road and KY-92 in the Tensley community, just WSW of Fourmile.

Hail, Bell

When
May 8, 3:05 PM EST
Where
Bell County, 1.13 mi W of Fourmile
Measured
1 in hail
Reported by
Public
Coordinates
36.800, -83.750

A member of the public reported 1.00 inch hail just NW of the Fourmile community.

Hail, Knox

When
May 8, 3:06 PM EST
Where
Knox County, 8.77 mi NNE of Goins
Measured
1 in hail
Reported by
Public
Coordinates
36.788, -83.817

A video shared with the NWS office showed small hail stones with larger quarter-sized hail stones embedded. This occurred on KY-225 in the community of Trosper, near the intersection with 1 Hollow Road.

Hail, Laurel

When
May 8, 3:15 PM EST
Where
Laurel County, 1.11 mi WNW of Bush
Measured
1 in hail
Reported by
Public
Coordinates
37.104, -83.900

A social media video shows a lot of hail falling near the intersection of Hooppole Creek Road and Marydell Road in eastern Laurel County around 4:15pm. There are stones of various sizes visible in the video, including some that are at least quarter sized.

Hail, Whitley

When
May 8, 3:28 PM EST
Where
Whitley County, 0.69 mi S of Williamsburg Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.820, -84.180

A public report via mPING stated that they were receiving hail that was quarter-sized (1 inch) near the community of Clio.

Hail, Whitley

When
May 8, 3:30 PM EST
Where
Whitley County, 0.88 mi S of Goldbug
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.787, -84.169

There was a report of 1.00 inch hail (estimated) in the Goldburg community of Whitley County.

Hail, Whitley

When
May 8, 3:35 PM EST
Where
Whitley County, 0.72 mi SSE of Goldbug
Measured
2.5 in hail
Reported by
Public
Coordinates
36.790, -84.167

Hailstones ranging in size between 1.5 and 2.5 inches fell in the Goldbug community.

Hail, Whitley

When
May 8, 3:36 PM EST
Where
Whitley County, 0.2 mi ESE of Rockholds
Measured
1.25 in hail
Reported by
Public
Coordinates
36.829, -84.117

A social media report showed half dollar sized hail in the community of Rockholds.

Hail, Whitley

When
May 8, 3:41 PM EST
Where
Whitley County, 1.48 mi S of Rockholds
Measured
1.75 in hail
Reported by
Public
Coordinates
36.809, -84.119

A picture from social media showed golf ball sized hail on Jacks Fork Road, just off KY-26, south of the Rockholds community.

Hail, Pulaski

When
May 8, 4:05 PM EST
Where
Pulaski County, 1.3 mi ENE of Meece
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.040, -84.480

A trained spotter reported estimated golf ball sized hail east of the Meece community.

Hail, Wayne

When
May 8, 4:11 PM EST
Where
Wayne County, 1.48 mi SSW of Monticello Wayne Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.830, -84.860

A trained spotter reported 1 inch hail in downtown Monticello.

Hail, Wayne

When
May 8, 4:11 PM EST
Where
Wayne County, 1.06 mi W of Monticello
Measured
1.5 in hail
Reported by
Public
Coordinates
36.829, -84.849

Large amounts of ping pong ball sized hail was reported near the Doughboy Statue on Main Street in downtown Monticello.

Hail, Wayne

When
May 8, 4:12 PM EST
Where
Wayne County, 2.42 mi WSW of Monticello
Measured
1.5 in hail
Reported by
Public
Coordinates
36.815, -84.869

Multiple reports of broken windows and damaged vinyl siding were made in Monticello for the large hail this evening. At a residence along Bob Carrender Road (Donnie Patton Rd), there were photos of holes in the siding, with hail estimated to be at least ping pong ball sized.

Hail, Wayne

When
May 8, 4:12 PM EST
Where
Wayne County, 1.46 mi W of Monticello
Measured
1.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.827, -84.856

Pictures on social media show structural damage along Cherry Street in Monticello from the large hail that fell. Multiple broken windsow and tattered vinyl siding is visible, alongside piles of large, melting hail stones.

Hail, Leslie

When
May 8, 4:13 PM EST
Where
Leslie County, 0.42 mi SSW of Essie
Measured
1.5 in hail
Reported by
Public
Coordinates
37.065, -83.454

Pictures on social media show quarter to ping pong ball sized hail in the Essie community of Leslie County.

Hail, Wayne

When
May 8, 4:15 PM EST
Where
Wayne County, 2.29 mi S of Spann
Measured
2.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.817, -84.773

Multiple pictures on social media showed baseball sized hail in Monticello. One such photo and stone was near the intersection of State Highway 3285 and State Highway 776.

Hail, Wayne

When
May 8, 4:20 PM EST
Where
Wayne County, 0.95 mi W of Monticello
Measured
1 in hail
Reported by
Public
Coordinates
36.830, -84.847

A picture on social media showed piles of melting large hail along Michigan Avenue in Monticello. Some of these stones are at least quarter-sized even after melting some, and the ground is completely covered. Vehicles are also covered in tree debris from the falling hail.

Hail, Leslie

When
May 8, 4:20 PM EST
Where
Leslie County, 0.44 mi SSW of Asher
Measured
1 in hail
Reported by
Public
Coordinates
37.044, -83.403

Hail estimated to be quarter-sized was reported near the intersection of KY-1780 and US-421 in the Asher community.

Hail, Laurel

When
May 8, 4:23 PM EST
Where
Laurel County, 1.33 mi N of Hightop
Measured
2 in hail
Reported by
Public
Coordinates
37.049, -84.179

A picture on social medai showed hail covering the ground north of Keavy along KY-192. The majority of the stones were closer to quarter-sized, however a few significantly larger stones were also visible in the picture, including some that were at least egg sized.

Hail, Laurel

When
May 8, 4:30 PM EST
Where
Laurel County, 0.88 mi SE of Keavy
Measured
1.75 in hail
Reported by
Public
Coordinates
36.990, -84.160

A report from mPING noted golf ball sized hail (1.75 inches) near the Keavy community.

Hail, Wayne

When
May 8, 4:34 PM EST
Where
Wayne County, 0.61 mi SW of Delta
Measured
1.75 in hail
Reported by
Public
Coordinates
36.865, -84.659

A social media report showed a picture of a couple of hail stones estimated to be the size of golf balls in the Delta community of Wayne County.

Hail, Leslie

When
May 8, 4:35 PM EST
Where
Leslie County, 0.59 mi E of Cutshin
Measured
1.25 in hail
Reported by
Public
Coordinates
37.080, -83.239

Hail larger than quarter sized was reported near Cutshin along KY-699, south of the 6 to 7 mile markers. Hail of various sizes was also reproted to have fallen along the route to the Perry County line.

Hail, McCreary

When
May 8, 5:00 PM EST
Where
McCreary County, 0.62 mi NW of Marshes Siding
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.737, -84.478

A trained spotter reporeted nickel- to quarter-sized hail north of Whitley City.

Hail, Bell

When
May 8, 5:00 PM EST
Where
Bell County, 1.04 mi WNW of Clear Creek Spgs
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.728, -83.736

A report on social media said that hail at least the size of quarters was breaking windshields on KY-190 along Log Mountain in Bell County, near the Clear Creek Springs community.

Hail, McCreary

When
May 8, 5:05 PM EST
Where
McCreary County, 1.68 mi NE of Marshes Siding
Measured
2 in hail
Reported by
Public
Coordinates
36.746, -84.448

A picture posted on social media showed a 2-inch hail stone near KY-700 and Jennys Branch Road, east of the Marshes Siding community.

Hail, Knox

When
May 8, 5:06 PM EST
Where
Knox County, Barbourville
Measured
1 in hail
Reported by
Public
Coordinates
36.870, -83.880

Social media pistures show a few quarter-sized hail stones in Barbourville amongst piles of smaller hail on the ground.

Hail, McCreary

When
May 8, 5:07 PM EST
Where
McCreary County, 2.82 mi NNE of Gilreath
Measured
2.5 in hail
Reported by
Public
Coordinates
36.720, -84.390

A picture on social media showed very large hail occurring at mile marker 6 on E. Williamsburg St., just east of Whitley City, near the intersection with Watters Ridge Road. The picture showed a hail stone in someone's hand, stretching 4 fingers wide. Another report a few minutes later showed a hail stone in someone's hand stretching 3 fingers wide.

Hail, Knox

When
May 8, 5:15 PM EST
Where
Knox County, 0.71 mi NNW of Bryants Store
Measured
1.5 in hail
Reported by
Public
Coordinates
36.779, -83.927

Pictures on social media show ping pong ball sized hail in the Little Poplar Creek area of Bryants Store, KY.

Thunderstorm Wind, Knox

When
May 8, 5:16 PM EST
Where
Knox County, 0.88 mi SSW of Boone Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
36.838, -83.856

Local HAM radio operators passed along pictures of snapped telephone poles near the 1900 block of KY-225.

Hail, Johnson

When
May 8, 5:27 PM EST
Where
Johnson County, 0.63 mi NE of Keaton
Measured
1 in hail
Reported by
Public
Coordinates
37.985, -82.961

A video on social media showed large quantities of hail falling in the community of Keaton, with quarter-sized hail stones visible on the ground.

Hail, Whitley

When
May 8, 5:27 PM EST
Where
Whitley County, 0.46 mi W of Highland Park
Measured
1 in hail
Reported by
Public
Coordinates
36.750, -84.158

A video on social media showed a large amount of hail falling near the intersection of Highland Park Drive and Cumberland Falls Highway (US-25W) on the north side of Williamsburg. A few larger hail stones around 1 inch were visible on the grass.

Hail, Perry

When
May 8, 5:35 PM EST
Where
Perry County, 0.53 mi S of Browns Fork
Measured
1 in hail
Reported by
Public
Coordinates
37.222, -83.231

A social media reported showed quarter-sized hail along Browns Fork Road in Perry County.

Hail, Perry

When
May 8, 5:38 PM EST
Where
Perry County, 0.68 mi S of Hazard
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -83.198

Social media pictures show quarter sized hailstones in someone's hand and videos of small hail piles on Gormon Hallow in Hazard.

Hail, Perry

When
May 8, 5:41 PM EST
Where
Perry County, 0.26 mi SSE of Lothair
Measured
1 in hail
Reported by
Public
Coordinates
37.246, -83.178

Multiple social media posts showed pictures of quarter-sized hail near Woodland Park in Hazard.

Hail, Perry

When
May 8, 5:45 PM EST
Where
Perry County, 1.05 mi E of Grigsby
Measured
1.5 in hail
Reported by
Public
Coordinates
37.279, -83.111

A member of the public posted photos of ping pong ball sized hail near the town of Cordia in Perry County.

Hail, Perry

When
May 8, 5:45 PM EST
Where
Perry County, 0.44 mi E of Darfork
Measured
1 in hail
Reported by
Public
Coordinates
37.279, -83.192

A report on social media showed quarter sized hail along Upper Second Street Road in Hazard.

Hail, Perry

When
May 8, 5:48 PM EST
Where
Perry County, 0.87 mi ESE of Bulan
Measured
1.25 in hail
Reported by
Public
Coordinates
37.295, -83.155

A picture on social media showed half dollar sized hail along Lotts Creek Road in Perry County.

Hail, Floyd

When
May 8, 6:00 PM EST
Where
Floyd County, 0.92 mi ESE of Prestonsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
37.666, -82.764

A picture on social media showed quarter- to half-dollar sized hail along South Lake Drive in Prestonsburg.

Hail, Knott

When
May 8, 6:00 PM EST
Where
Knott County, 0.32 mi N of Fisty
Measured
1.25 in hail
Reported by
Public
Coordinates
37.334, -83.101

A picture on social media showed hail accumulation on the ground in the community of Fisty. Stones between a quarter and half-dollar size were visible in the grass.

Hail, Floyd

When
May 8, 6:10 PM EST
Where
Floyd County, 0.43 mi NNW of Alvin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.636, -82.703

A social media video showed large hailstones falling in the community of Emma. Some stones appeared to be golf ball sized.

Hail, Bell

When
May 8, 6:10 PM EST
Where
Bell County, Middlesboro
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -83.720

A public report on social media of quarter sized hail in Middlesboro.

Hail, Johnson

When
May 8, 6:12 PM EST
Where
Johnson County, 0.12 mi NNE of Boons Camp
Measured
1 in hail
Reported by
Public
Coordinates
37.831, -82.699

A picture on social media showed quarter-sized hail stones in the Boons Camp community.

Hail, Floyd

When
May 8, 6:13 PM EST
Where
Floyd County, 0.59 mi NNE of Alvin
Measured
2.5 in hail
Reported by
Public
Coordinates
37.637, -82.695

A picture on social media showed a measured 2.5 inch hail stone found at the intersection of KY-194 and KY-1427 in the community of Alvin.

Thunderstorm Wind, Bell

When
May 8, 6:13 PM EST
Where
Bell County, 1.78 mi SE of Binghamton
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Park/Forest Service
Coordinates
36.611, -83.678

Cumberland Gap National Historic Park made a social media post that the Pinnacle Road and Hwy-988 sections in the park were closed until further notice due to clearing of storm debris.

Hail, Pike

When
May 8, 6:50 PM EST
Where
Pike County, 1.25 mi ENE of Meta
Measured
1 in hail
Reported by
Public
Coordinates
37.578, -82.410

A member of the public reported 1 inch hail at the intersection of Open Fork and Bent Branch Road just east of Meta.

Thunderstorm Wind, Breathitt

When
May 8, 6:57 PM EST
Where
Breathitt County, 0.51 mi NNE of Clayhole
Measured
58 kt (67 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.476, -83.295

A report on social media stated that a tree was downed and blocking the westbound lane of KY-476 between Flintville and Clayhole.

Hail, Pike

When
May 8, 6:57 PM EST
Where
Pike County, 0.25 mi NNE of Mc Andrews
Measured
2 in hail
Reported by
Public
Coordinates
37.573, -82.268

Both a public report and a media report shared photos of 2 inch hail having fallen in the McAndrews community in Pike County.

Hail, Pike

When
May 8, 6:57 PM EST
Where
Pike County, 2.08 mi N of Kimper
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -82.353

A report on social media showed quarter-sized hail along Meathouse Road in the community of Kimper.

Hail, Pike

When
May 8, 7:00 PM EST
Where
Pike County, Belfry
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.620, -82.270

A picture of hail estimated to be around the size of a golf ball was sent in from the town of Belfry.

Hail, Breathitt

When
May 8, 7:00 PM EST
Where
Breathitt County, 1.02 mi WNW of Hardshell
Measured
1 in hail
Reported by
Public
Coordinates
37.478, -83.266

A social media report along Russell Branch Road, near Flint Ridge Cemetery Road, showed mostly smaller stones, but a couple of quarter-sized stones mixed in.

Hail, Pike

When
May 8, 7:03 PM EST
Where
Pike County, 1.72 mi ESE of Peg
Measured
1 in hail
Reported by
Public
Coordinates
37.541, -82.221

A picture on social media showed a measured 1-inch hailstone along Upper Blackberry Road, southwest of the Ransom community.

Hail, Pike

When
May 8, 7:05 PM EST
Where
Pike County, 0.83 mi W of Peg
Measured
1.25 in hail
Reported by
Public
Coordinates
37.550, -82.265

A picture on social media showed half dollar sized hail in the community of Pinsonfork (along Pond Creek Road).

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290961, 1291769, 1291716, 1291784, 1290973, 1291791, 1290974, 1290967, 1290965, 1290976, 1290972, 1290975, 1291775, 1290970, 1291709, 1291736, 1291783, 1291778, 1291707, 1291758, 1291776, 1291688, 1290971, 1291765, 1291785, 1291689, 1291714, 1291771, 1291763, 1291792, 1291774, 1291764, 1291788, 1291790, 1291768, 1291782, 1291762, 1291691, 1291711, 1291781, and more.